Alert archive / New Mexico / Wind Advisories in 2010

Wind Advisory 23, NWS Midland/Odessa, TX

December 15, 2010Loving County, Texas; Eddy County, Lea County, New Mexico

NWS Midland/Odessa, TX issued this wind advisory at Dec 15, 2010, 9:14 AM CST for Loving County, Texas; Eddy County, Lea County, New Mexico. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Dec 15, 2010, 9:14 AM CST (15:14 UTC)
Expired
Dec 15, 2010, 6:00 PM CST
In force
9 hr
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Lea County, NM, Loving County, TX

The radar

The Midland/Odessa radar (KMAF), 156 km from the middle of the area, began a volume at 15:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 3.2 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2010-12-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2010-12-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 202 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5368 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
202 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

653 
WWUS74 KMAF 151514
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
914 AM CST WED DEC 15 2010

...HIGH WIND WARNING FOR GUADALUPE MOUNTAINS TODAY...

.A STRENGTHENING AREA OF LOW PRESSURE TRAVERSING THE TEXAS
PANHANDLE TODAY WILL RESULT IN A TIGHTENING PRESSURE GRADIENT
ACROSS THE AREA.  THIS WILL COMBINE WITH HIGHER WINDS ALOFT MIXING
TO THE SURFACE WHICH WILL CREATE STRONG WINDS IN THE GUADALUPE
MOUNTAINS TODAY...AND WINDY CONDITION ACROSS SOUTHEAST NEW MEXICO
AND THE UPPER TRANS PECOS.  STRONG SOUTHWEST TO WEST WINDS WILL
PERSIST OVER THE GUADALUPE MOUNTAINS THROUGH THE AFTERNOON.  WINDS
WILL DECREASE AROUND SUNSET.

NMZ027-TXZ258-160000-
/O.CON.KMAF.HW.W.0035.000000T0000Z-101216T0000Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
814 AM MST WED DEC 15 2010

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* TIMING: STRONG WINDS WILL DEVELOP THIS MORNING AND CONTINUE
  THROUGH THE AFTERNOON BEFORE DIMINISHING AROUND SUNSET.

* WINDS: SOUTHWEST TO WEST WINDS OF 30 TO 50 MPH WITH GUSTS TO 
  65 MPH WILL BE POSSIBLE. 

* AVIATION INTERESTS MAY EXPERIENCE LOCALIZED BUT EXTREME 
  TURBULENCE...OR STRONG DOWNWARD AIRFLOWS...IF FLYING IN THE 
  VICINITY OF THE GUADALUPE MOUNTAINS. PILOTS SHOULD BE ALERT 
  FOR STANDING WAVE CLOUDS OR OTHER EVIDENCE OF MOUNTAIN WAVE 
  ACTIVITY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING.  SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

NMZ028-029-033-034-TXZ057>059-160000-
/O.NEW.KMAF.WI.Y.0023.101215T1514Z-101216T0000Z/
EDDY COUNTY PLAINS-NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-
SOUTHERN LEA COUNTY-VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-
INCLUDING THE CITIES OF...ARTESIA...CARLSBAD...
CARLSBAD CAVERNS NP...TATUM...HOBBS...LOVINGTON...EUNICE...JAL...
VAN HORN...PECOS...MENTONE...RED BLUFF LAKE
914 AM CST WED DEC 15 2010 /814 AM MST WED DEC 15 2010/

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS
EVENING. 

* TIMING:  WINDY CONDITIONS WILL DEVELOP THIS MORNING AND CONTINUE
  THROUGH THE AFTERNOON BEFORE DIMINISHING AROUND SUNSET.

* WINDS:  SOUTHWEST TO WEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 50
  MPH WILL BE POSSIBLE.

* IMPACTS:  WESTERLY WINDS WILL RESULT IN DIFFICULT DRIVING
  CONDITIONS...ESPECIALLY ON NORTH TO SOUTH ORIENTED ROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 TO 35 MPH ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES.  USE EXTRA CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this wind advisory went out at Dec 15, 9:01 AM CST, 13 minutes earlier.

Area forecast discussion, Dec 15, 9:01 AM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
901 AM CST WED DEC 15 2010

.UPDATE...
UPDATE TO ISSUE A WIND ADVISORY TO THE SOUTHEAST NEW MEXICO
PLAINS...UPPER TRANS PECOS AND CULBERSON COUNTY.

&&

.DISCUSSION...
A SHORTWAVE TROUGH TRAVERSING THE DESERT SOUTHWEST THIS MORNING WAS
RESULTING IN STRENGTHENING MID LEVEL FLOW OVER THE REGION.  A
SURFACE LOW WAS STRENGTHENING IN THE LEE OF THE ROCKIES...AND WILL
CONTINUE TO DO SO THROUGH THE AFTERNOON AS IT SLIDES SOUTHEASTWARD
THROUGH THE TEXAS PANHANDLE.  THE RESULTING SURFACE PRESSURE
GRADIENT OVER THE AREA WILL COMBINE WITH 40 TO 50KT H85 WINDS AND
LIKELY INCREASE SURFACE WINDS TO 25 TO 35 MPH OVER PORTIONS OF THE
SOUTHEAST NEW MEXICO PLAINS...SOUTHWARD OVER CULBERSON COUNTY AND
THE UPPER TRANS PECOS IN TEXAS.  THINK THESE WINDS COULD LAST
THROUGH MUCH OF THE AFTERNOON...SO HAVE OPTED TO ISSUE A WIND
ADVISORY DURING UNTIL 16/00Z.

WIND SPEEDS WILL BE PRETTY GAMEY FURTHER EAST ACROSS THE PERMIAN
BASIN AND WESTERN LOW ROLLING PLAINS TOO...BUT DO NOT THINK THEY
WILL BE QUITE SO AND WILL LEAVE THESE AREAS OUT OF THE WIND
ADVISORY...FOR NOW.  FURTHER SOUTH...WINDS THROUGH THE ATMOSPHERIC
COLUMN ARE PROGGED TO BE EVEN LESS...SO DID NOT ADJUST THOSE MUCH.
WILL SEND AN UPDATE SHORTLY FOR THESE CHANGES.

&&

.FIRE WEATHER...
DOWNSLOPE WINDS OF 20 TO 35 MPH OVER MUCH OF THE AREA WILL AID
TEMPERATURES WARMING INTO THE 70S AND 80S ACROSS SOUTHEAST NEW
MEXICO AND WEST TEXAS.  SINCE A DRY AIRMASS STILL ENCOMPASSED THE
REGION...MINIMUM AFTERNOON RH/S WILL DROP NEAR OR BELOW 15 PERCENT
AREAWIDE.  THE CURRENT RED FLAG WARNING APPEARS TO BE IN GOOD SHAPE
SINCE WINDS TAPER OFF ACROSS SOUTHERN PORTIONS OF THE CWA.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              78  35  56  29  /   0   0   0   0
CARLSBAD NM                82  40  71  34  /   0   0   0  20
DRYDEN TX                  82  40  79  38  /   0   0   0   0
FORT STOCKTON TX           84  45  71  36  /   0   0   0   0
GUADALUPE PASS TX          69  44  65  34  /   0   0   0  20
HOBBS NM                   80  37  60  30  /   0   0   0  20
MARFA TX                   73  27  67  32  /   0   0   0  10
MIDLAND INTL AIRPORT TX    79  36  60  27  /   0   0   0  10
ODESSA TX                  80  38  60  28  /   0   0   0  10
WINK TX                    83  37  70  33  /   0   0   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 5 PM MST THIS AFTERNOON FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
     PLAINS/BLM ROSWELL/LNZ.

     HIGH WIND WARNING UNTIL 5 PM MST THIS AFTERNOON FOR THE
     FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

     WIND ADVISORY UNTIL 5 PM MST THIS AFTERNOON FOR THE FOLLOWING
     ZONES... CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...NORTHERN
     LEA COUNTY...SOUTHERN LEA COUNTY.

TX...RED FLAG WARNING UNTIL 6 PM CST /5 PM MST/ THIS EVENING FOR THE
     FOLLOWING ZONES... ANDREWS...BORDEN...CRANE...DAVIS/APACHE
     MOUNTAINS AREA...DAWSON...ECTOR...GAINES...GLASSCOCK...
     GUADALUPE MOUNTAINS...HOWARD...LOVING...MARFA PLATEAU...
     MARTIN...MIDLAND...MITCHELL...PECOS...REAGAN...REEVES
     COUNTY AND UPPER TRANS PECOS...SCURRY...UPTON...VAN HORN
     AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.

     HIGH WIND WARNING UNTIL 5 PM MST THIS AFTERNOON FOR THE
     FOLLOWING ZONES... GUADALUPE MOUNTAINS.

     WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES... LOVING...REEVES COUNTY AND UPPER TRANS PECOS...VAN
     HORN AND HIGHWAY 54 CORRIDOR.

&&

67/44
Hazardous weather outlook, Dec 15, 3:52 AM CST, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
352 AM CST WED DEC 15 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-161000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
352 AM CST WED DEC 15 2010 /252 AM MST WED DEC 15 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

VERY DRY AND WINDY CONDITIONS TODAY WILL RESULT IN CRITICAL FIRE
WEATHER CONDITIONS FOR SOUTHEAST NEW MEXICO AND MOST OF WEST
TEXAS.  A RED FLAG WARNING IS IN EFFECT TODAY WITH VERY HIGH TO
EXTREME FIRE DANGER.  HIGH WINDS ARE EXPECTED ACROSS THE GUADALUPE
MOUNTAINS TODAY WITH A HIGH WIND WARNING IN EFFECT.  HIGH PROFILE
VEHICLES AND SMALL AIRCRAFT SHOULD BE PREPARED TO ENCOUNTER HIGH
WIND CONDITIONS IN THE VICINITY OF THE GUADALUPE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 15, 4:09 AM CSTHigh Wind WarningMAF14 hr

Nearby

Wind Advisories in New Mexico, 2010Wind Advisories in Texas, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.